Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Sacramento, CA

December 6, 2014Tehama County, California

NWS Sacramento, CA issued this flash flood warning at Dec 6, 2014, 2:10 AM PST for Tehama County, California. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2014, 2:10 AM PST (10:10 UTC)
Expired
Dec 6, 2014, 8:00 AM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 101 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 6, 2:10 AM PSTFLASH FLOODRed Bluff, CATEHAMA COUNTY SHERIFF'S OFFICE REPORTED FLOODING OF ROADS AT MULTIPLE LOCATIONS. RECEIVED A REPORT OF UP TO 6 FT OF WATER FLOWING OVER A ROAD. IN THE PROCESS OF CLOSING A STRETCH OF HIGHWAY 36.
Dec 6, 2:41 AM PSTFLASH FLOOD2 Nw Red Bluff, CAMUDSLIDE REPORTED NEAR THE INTERSECTION OF BAKER ROAD AND MONROVIA.
Dec 6, 2:41 AM PSTFLASH FLOOD2 W Dairyville, CAFLOODING REPORTED AT INTERSECTION OF JELLYS FERRY RD. AND OAKWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WGUS56 KSTO 061010
FFWSTO
CAC103-061600-
/O.NEW.KSTO.FF.W.0011.141206T1010Z-141206T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
210 AM PST SAT DEC 6 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 800 AM PST

* AT 206 AM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. MULTIPLE ROADWAYS 
AND HIGHWAYS HAVE BEEN REPORTED WITH FLOWING WATER. RADAR ESTIMATED 
RAINFALL RATES OF GREATER THAN 1 INCH PER HOUR WITH THIS 
STORM...WHICH WAS SHOWING VERY LITTLE MOVEMENT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED 
BLUFF...AND PORTIONS OF HIGHWAYS 36 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4033 12236 4033 12213 4015 12213 4015 12236

$$

DANG/DFR
1 follow-up statement
011 
WGUS76 KSTO 061148
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
348 AM PST SAT DEC 6 2014

CAC103-061156-
/O.CAN.KSTO.FF.W.0011.000000T0000Z-141206T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEHAMA CA-
348 AM PST SAT DEC 6 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TEHAMA
COUNTY...

LOCAL LAW ENFORCEMENT HAS REPORTED THAT ALL ROADS AND HIGHWAYS HAVE 
BEEN REOPENED. 

RAINFALL HAS ABATED IN THE AREA...BUT SECONDARY ROADS AND LOW SPOTS 
MAY STILL HAVE LOCAL FLOODING FOR THE NEXT FEW HOURS.

LAT...LON 4033 12236 4033 12213 4015 12213 4015 12236

$$

DANG/DFR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 5, 10:14 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 5, 10:14 PM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1014 PM PST Fri Dec 5 2014

.Synopsis...
Pacific frontal system will bring rain and high elevation snow
this afternoon into Saturday. The next system moves through Sunday
afternoon into Monday bringing precipitation...mainly north of
Interstate 80. A windy and more moist system moves in Thursday.

&&

.Discussion... Bands the showers continue to track across NorCal
this evening with the best coverage over the northern and central
Sac valley. The heaviest rainfall amounts have been over northwest
Shasta county where several RAWS sites have received around 1.50
inches. Activity will continue overnight...but gradually diminish
towards morning. Winds have also been gusty over the north Sac
valley with Redding gusting to 32 kts. The winds will diminish
over the next couple of hours as frontal system passes to the
east. Snow levels remain high currently above 7000 feet. forecast
is on track and no evening update will be needed.

.Previous Discussion...
Scattered showers this afternoon...mainly north of Interstate 80
with moisture and instability and warm air advection ahead of the
system coming in tonight into Saturday. Temperatures have warmed
up in the 60s in the Valley and Delta areas this afternoon and in
the mid 30s to 40s in the mountains. These temperatures are near
to several degrees above normal. The records are a little higher
than yesterday with a records in the low 70s in the Sacramento and
Stockton areas.

Precipitation will become more widespread this evening ahead of
the cold front. This may bring slick roads for the evening
commute. Thunderstorms are possible this evening with some
instability. Southerly winds will also increase ahead of the
front bringing breezy conditions late this afternoon into tonight.
The winds will blow down leaves that can clog drains.
Precipitation may continue into Saturday morning with lingering
showers possible over the mountains in the afternoon. Snow levels
around 7000 ft with a few inches possible over the highest
elevations and several inches over the top of Mt. Lassen.
Precipitation amounts into Saturday are forecast to be around a
half an inch in the Sacramento Valley and a quarter of an inch or
less in the Northern San Joaquin Valley and generally around a
half an inch to 1.5 inches over the foothills and mountains with
the highest amounts expected in Butte and Western Plumas Counties
and Shasta County. Weak ridging between systems late Saturday into
early Sunday for a break in precipitation most locations except
possibly along the Coastal range and western Shasta County. Areas
of Valley fog may develop on Sunday morning with lingering
moisture. Another system moves into the area Sunday afternoon into
Monday with the majority of the precipitation along and north of
the Interstate 80 corridor. Precipitation amounts generally a
quarter of an inch or less in the Sacramento Valley and around an
inch in the mountains.

.Extended Discussion (Tuesday through Friday)

Relatively dry weather for start of extended period as more zonal
flow arrives. A shortwave moving into the Pac NW will bring a
small chance for some showers across northern portions of the area
Tuesday into Wednesday but most areas will remain dry. The next
storm system will arrive late week (Thu/Fri time frame) as large
low rotates SE toward the coast. As advertised previously, this
system has the potential to be strong with numerous impacts. GEFS
mean MSLP showing min percentile with PWATs around 1 inch in the 99th
percentile. Timing and details still uncertain this far out with
a bit of model disagreement. It will definitely be one to watch
with the possibility of moderate-heavy precip, lower snow levels
than this past storm, and gusty winds. CEO

&&

.Aviation...

VFR/MVFR conditions with locally reduced ceilings/vis into
Saturday morning as showers move through. gradually improving
conditions through the day on Saturday.

Southeast winds up to 25 kt will decrease to 10-15 kt towards
morning.

&&

.STO Watches/Warnings/Advisories...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 1:54 AM PSTAreal Flood AdvisorySTOShasta, Tehama3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.